Concerned about the side effects of anastrozole

Posted by tinalove @tinalove, Jan 31, 2016

I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?

@francine6829

i get cortisone injections in my knees for arthritis which has worsened with the Tamoxifen. Gives some pain relief.

Jump to this post

Sadly cortisone injection in my knees did not help me….. I had an asthma flare up & the prednisone they gave me helped with ALL my aches & pains. Can't be on it long though.

REPLY

All,
I had severe hand pain and the inability to make a fist on either hand. Saw an excellent pain management specialist at U of M hospital about six months ago and he suggested a topical cream. It helped somewhat. Went back to see Dr. Smith two weeks ago. He did a shot in either hand and almost immediately my hands felt better than they had in over six months. Didn't realize how much the pain impacted my daily quality of life until it was gone.

Liked by auntieoakley

REPLY
@oilermama

All,
I had severe hand pain and the inability to make a fist on either hand. Saw an excellent pain management specialist at U of M hospital about six months ago and he suggested a topical cream. It helped somewhat. Went back to see Dr. Smith two weeks ago. He did a shot in either hand and almost immediately my hands felt better than they had in over six months. Didn't realize how much the pain impacted my daily quality of life until it was gone.

Jump to this post

Oh that does not sound like it was fun! Hopefully your hands are much better now. It’s tough when you cannot do much with your hands. Feel better.

Liked by auntieoakley

REPLY

Hi All- Like many on this thread I had breast cancer and radiation, and am now taking Anastrozole. The hot flashed are fairly mild, but after two months I am getting a lot of joint aches all over. My question is- is this drug doing irrepairable damage to my joints? In five years if I stop, will my joints be fine? I am a dancer and have never had joint pain before, so I am concerned and want to remain as active as possible, while still lowering my chance of a cancer reoccurrence. Thanks for your help. Denise

REPLY
@dmgweiss

Hi All- Like many on this thread I had breast cancer and radiation, and am now taking Anastrozole. The hot flashed are fairly mild, but after two months I am getting a lot of joint aches all over. My question is- is this drug doing irrepairable damage to my joints? In five years if I stop, will my joints be fine? I am a dancer and have never had joint pain before, so I am concerned and want to remain as active as possible, while still lowering my chance of a cancer reoccurrence. Thanks for your help. Denise

Jump to this post

@dmgweiss
I've been on anastrozole for 18 months now (at half a mg/day). At first, the joint, bone, muscle pain was extensive, but now has subsided. I continue to exercise daily in any event. It is often the case for patients going on anastrozole (or any AI) to have a DEXA Bone Density Scan of spine and hip at some point prior to going on an AI, along with a Vitamin D blood serum test… for a very good reason. AIs can risk loss of bone mineral density, leading to osteoporosis and fractures. You need to have a baseline test, and another two years later to see if there are changes (like osteopenia).

There are trade-offs… like most things in life. On the one hand, patients with hormone receptor-positive breast cancers experience a significant reduction in recurrence while taking AIs. On the other hand, there can be a loss of bone mineral density, as noted above. Oncologists believe that they can deal with the significant loss of bone mineral density by giving those patients denosumab, biophosphonates, and such.

If your baseline bone density is favorable, however, daily exercise, keeping your vitamin D above 40, and taking good quality fish oil should help keep it that way, and help with the arthralgia which many experience. So far, it's my impression that the joint pain from AIs is not the same thing as joint damage (which is not a reported side effect of AIs).

REPLY
@dmgweiss

Hi All- Like many on this thread I had breast cancer and radiation, and am now taking Anastrozole. The hot flashed are fairly mild, but after two months I am getting a lot of joint aches all over. My question is- is this drug doing irrepairable damage to my joints? In five years if I stop, will my joints be fine? I am a dancer and have never had joint pain before, so I am concerned and want to remain as active as possible, while still lowering my chance of a cancer reoccurrence. Thanks for your help. Denise

Jump to this post

@dmgweiss – I was on Femura and had terrible joint pain that impacted my sleep and quality of life. After reviewing my oncotype and mammoprint, my oncologist decided I had a very low chance of reoccurrence and put me on Tamoxifen. Its much better, with only a bit of joint pain. I exercise every day and take a lot of supplements. Also, I received permission to take an endocrine holiday while on vacation for 2 weeks. You have choices.

Liked by trixie1313

REPLY
@dmgweiss

Hi All- Like many on this thread I had breast cancer and radiation, and am now taking Anastrozole. The hot flashed are fairly mild, but after two months I am getting a lot of joint aches all over. My question is- is this drug doing irrepairable damage to my joints? In five years if I stop, will my joints be fine? I am a dancer and have never had joint pain before, so I am concerned and want to remain as active as possible, while still lowering my chance of a cancer reoccurrence. Thanks for your help. Denise

Jump to this post

@dmgweiss – Denise, Due to bad reaction to anastrozole, I was switched to letrozole. Still having the bad joint aches, but I've found by slowly increasing vitamin D capsules to 5,000 dosage that that helps. I'm also walking an hour every other day and on the "off" days swim about 1/2 hour and do the breast cancer strength training classes taught by our Phys Therapy Dept. I've also recently added a 1-hr class (once weekly) of qi gong. With your history of dancing, probably all the stretching exercises you do will also help. All the best to you.

Liked by elizm

REPLY
@sparklegram

@appaloosagal– I have all of these side effects and some of the others that have been mentioned along the way by other people. Specifically, what joint pain do you have? My upper arms (shoulders) hurt. I've also had to go in twice to ophthalmology for injections in my thumbs of all places! I've had insomnia on and off since day one. I began taking Arimidex 17 months ago.

Jump to this post

My knees seem to bother me, I ride horses so I notice it the most. I don't have the strength i normally have. I struggle now to get my saddle on my horse. You know it's funny that i had more side effects then i thought i did. I attributed most of them to getting older. But when i went off of Anastrozole for 2 months i got to feeling good, so now I know more what is caused from the Meds.

Liked by trixie1313

REPLY
@cautiousoptimism

Hi Tina, it’s been awhile now, how is the letrozole treating you? I’m still on anastrozole, but the muscle pain is getting me down and my thick hair is splitting and thinning. I see my onc in July and may pursue a change. I don’t want to exchange one set of SE’s for worse ones! However, I do feel fortunate that there is a drug available that may slow down/avoid a recurrence

Jump to this post

I've been on Arimidex for a year and a half. I am experiencing joint and bone pain. My shoulders, hands, thumbs, feet among other things hurt. I'm considering taking a break for a month to see what happens. I'm 74 and conflicted as to whether the Arimidex is causing the pain, or just my old bones! My Oncologist is on vacation until mid- July. I wanted to ask her if taking a month off would put me at risk for a recurrence. Has anyone consulted their Oncologist about that, specifically one month off? OR, if anyone has taken a month off, I'd like to know what your experience was.

REPLY

I take Tamoxifen. My oncologist said I could take off 2 weeks while I am on vacation. They call it an endocrine holiday

REPLY
@francine6829

I take Tamoxifen. My oncologist said I could take off 2 weeks while I am on vacation. They call it an endocrine holiday

Jump to this post

I was thinking that if I took at least a month off, I could see just how much Arimidex is impacting my life. I feel about 50 years older in every respect. I just don't know, judging by what I've been reading here, if any of the other Estrogen blockers have fewer, less invasive side effects. Of course I won't choose to not take one, I just want to know if taking a month off to evaluate my reaction to Arimidex will put me at risk for a recurrence.

REPLY

Tomoxifen has fewer side effects than Femura which is just like Arimidex.

REPLY
@francine6829

Tomoxifen has fewer side effects than Femura which is just like Arimidex.

Jump to this post

@francine6829,- isn't Tamoxifen prescribed mainly for premenopausal women?

REPLY
@francine6829

I take Tamoxifen. My oncologist said I could take off 2 weeks while I am on vacation. They call it an endocrine holiday

Jump to this post

I started out with Tamoxifen. It caused liver problems. It has been over a year and a half since going off of it and my Liver counts are almost back to normal. That is when I started Anastrozole.

REPLY

Yes, it is mainly for premenopausal women. However, it Tom does not have the severe joint pain side effects. Its been around forever and oncologists prescribe it for those who want less joint pain and still be covered. I know many post M women who take it.

Liked by sparklegram

REPLY
Please login or register to post a reply.